Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The $D$-resultant, singularities
and the degree of unfaithfulness

Authors: Arno van den Essen and Jie-Tai Yu
Journal: Proc. Amer. Math. Soc. 125 (1997), 689-695
MSC (1991): Primary 13P99
MathSciNet review: 1353403
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce the $D$-resultant of two polynomials in one variable and show how it can be used to decide if $k(f(t),g(t))=k(t),k[f(t),g(t)]=k[t]$ and to find the singularities of the curve $x=f(t),y=g(t)$. The second criterion is used to give a very short proof of a special case of the epimorphism theorem of Abhyankar and Moh.

References [Enhancements On Off] (What's this?)

  • 1. S. Abhyankar, Algebraic space curves, Séminaire de mathématiques Sup., été 1970 (43), (Presses de l'Univ. de Montréal, 1971). MR 53:2960
  • 2. -, Algebraic geometry for scientists and engineers, Mathematical Surveys and monographs 35, A.M.S. (1990). MR 92a:14001
  • 3. S. Abhyankar, T. Moh, Embeddings of the line in the plane, J. Reine Angew. Math. 276 (1975), 148-166. MR 52:407
  • 4. M. F. Atiyah, I. G. Macdonald, Introduction to commutative algebra, Addison Wesley (1969). MR 39:4129
  • 5. L. A. Campbell, A. van den Essen, Jacobian pairs, $D$-resultants, and automorphisms of the plane, J.P.A.A. 104 (1995), 9-18. MR 96h:14019
  • 6. A. van den Essen, H. Tutaj, A remark on the two-dimensional Jacobian conjecture, J.P.A.A., 96 (1994), 19-22. MR 95i:14018b
  • 7. S. Lang, Algebra, Second Edition, Addison-Wesley Publ. Comp. Inc. (1984). MR 86j:00003
  • 8. J. McKay, S. Wang, An inversion formula for two polynomials in two variables, J. Pure Appl. Algebra 40 (1986) , pp. 245-257. MR 87j:12003
  • 9. O. Perron, Algebra I, Die Grundlagen (Walter de Gruyter, Berlin 1951). MR 12:386b
  • 10. A. Seidenberg, Elements of the theory of algebraic curves, Addison-Wesley Publ. Comp. (1968). MR 40:1393
  • 11. J. Yu, Face polynomials and inversion formula, J. Pure Appl. Algebra 78 (1992), 213-219. MR 93b:13010

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 13P99

Retrieve articles in all journals with MSC (1991): 13P99

Additional Information

Arno van den Essen
Affiliation: Department of Mathematics, University of Nijmegen, Toernooiveld, 6525 ED Nijmegen, The Netherlands

Jie-Tai Yu
Affiliation: Department of Mathematics, University of Hong Kong, Hong Kong

Received by editor(s): June 15, 1995
Received by editor(s) in revised form: September 21, 1995
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society